Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS Detroit, MI

July 17, 2004Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 17, 2004, 2:16 PM EDT for Tuscola County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2004, 2:16 PM EDT (18:16 UTC)
Expired
Jul 17, 2004, 3:00 PM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:10 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 17, 12:10 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1210 PM EDT SAT JUL 17 2004

.SHORT TERM...
MONITORING CURRENT TRENDS AS LATEST 1KM VISIBLE AND SURFACE ANALYSIS
REVEALS A WEAK TROF AXIS PROPAGATING WEST ACROSS SOUTHERN LAKE HURON
WITH RADAR SHOWING INCREASING REFLECTITIES WITHIN THE PAST HOUR.
LAPS DATA CURRENTLY HAS CAPES BETWEEN 1500-2000 J/KG INLAND WITH SFC
BASED LI/S -3/-4C.  WIND FIELD REMAINS QUITE WEAK WITH A PERSISTANT
NORTHEAST FLOW...HOWEVER, LAKE SPEED CONVERGENCE COULD BE ENOUGH FOR
ADDITIONAL SHOWERS TO DEVELOP (SO NOT A PURE LAKE BREEZE).  12Z ETA
RUN IS CLOSE TO THE RUC BUT STILL A BIT TOO MOIST PER SATELLITE
TRENDS.  AS UPPER LOW CONTINUES TO DEVELOP OVER THE MI/OH BORDER,
MOISTURE SHOULD EVENTUALLY RETROGRADE WEST FOR SHOWERS TO INCREASE
IN COVERAGE...MOST OF WHICH WILL BE SOUTH 2/3RD OF THE CWA.  FAIRLY
GOOD AREA OF SUBSIDENCE IS SUGGESTED NUMERICALLY AND OBSERVED IN THE
SATELLITE ACROSS THE TRI CITIES YET WITH LAKE WINDS MOVING ACROSS
SAGINAW BAY, WE COULD SEE SOMETHING DEVELOP ACROSS MIDLAND AND
WESTERN SAGINAW COUNTY.

SEVERE POTENTIAL STILL LOOKS WEAK GIVEN WIND PROFILE OF 10-15
KNOTS...ALTHOUGH VWP IS NOW INCREASING WINDS IN THE 10K-15K FOOT
RANGE TO 30 KNOTS.  THIS COULD BE ENOUGH FOR SOME SMALL HAIL.

WE WILL LEAVE CURRENT GRIDS IN PLACE AND MONITOR TRENDS AS SKIES
SHOULD FILL BACK IN WITH CLOUDS AS WE HAVE SURPASSED OUR CONVECTIVE
TEMPERATURE.

BGM

&&

.UPDATE...  ISSUED AT 939 AM EDT
H2O VAPOR LOOP SHOW MAIN SHORT WAVE OVER SOUTHWEST LOWER THIS
MORNING WITH DEFORMATION PRECIP JUST TO OUR EAST OVER LAKE ERIE.
SOME DRIER AIR HAS FILTERED INTO THE CWA WITH SEVERAL BREAKS IN THE
OVERCAST...ESPECIALLY ACROSS THE THUMB WHERE ATMOSPHERE IS A BIT
MORE STABLE DUE TO LAKE INFLUENCE WITH NORTHERLY FLOW.

AS DIURNAL ASPECT KICKS IN LATER ON...EXPECT THE CLOUDS TO FILL IN
AS WELL WITH CURRENT MSAS SURFACE BASED LI/S ALREADY -2C.  WOULD
EXPECT SHOWERS TO INCREASE IN COVERAGE WITH SOME THUNDER AS WELL.
TAQ-RUC HAS DONE AN EXCELLENT JOB WITH CURRENT ACTIVITY WHICH
SUGGESTS PRECIP TO BECOME MORE SCATTERED THIS AFTERNOON WITH NOT
MUCH ACTIVITY FOR THE THUMB PER PREVIOUS THOUGHT.  CAPES CLIMB INTO
THE HIGHER 100/S J/KG BUT DENSITY IS QUITE LIMITED.  FOR TONIGHT,
WITH LOSS OF DIURNAL COMPONENT, WE WILL REMOVE THE MENTION OF
THUNDER BUT LEAVE IN THE CHANCE OF SHOWERS, BETTER PROBABILITIES FOR
THE SOUTHERN COUNTIES.

BGM

&&

.PREV DISCUSSION... ISSUED AT 230 AM EDT

WE ARE OFF TO A WET START TO THE WEEKEND. UNFORTUNATELY...LOOKS LIKE
THE UNSETTLED WEATHER WILL LINGER INTO SUNDAY (FOR THE DETROIT-METRO
AREA)...AS THE UPPER LOW IS A LITTLE MORE ROBUST THAN PREVIOUSLY
INDICATED. OMEGA BLOCKING PATTERN TO SET UP BY SUNDAY. DIFFICULT
FORECAST THIS WEEKEND TRYING TO PIN DOWN TIMING AND EXACT POSITION
OF SHOWERS UNDERNEATH THESE TYPE OF UPPER LOWS. SLIGHT WOBBLES IN
THE POSITION OF THIS LARGE CIRCULATION WILL MAKE ALL THE
DIFFERENCE...AS EMBEDDED VORTICES/SPOKES OF ENERGY ROTATE ABOUT.

CURRENT WATER VAPOR IMAGERY INDICATING A WELL DEFINED
CIRCULATION (MUCH STRONGER THAN WHAT THE 00Z MODELS DEPICTED
YESTERDAY) DROPPING SOUTH THROUGH LAKE MICHIGAN. SCATTERED TO
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE ACROSS MUCH OF
LOWER MICHIGAN.

THE BIGGEST CHANGE TO THE CURRENT FORECAST WILL BE TO INTRODUCE POPS
LATE TONIGHT THROUGH SUNDAY NIGHT. UKMET AND ETA BOTH NOW INDICATING
THE CENTER OFF THE 500 MB LOW OVER OHIO ON SUNDAY. GOOD UPPER LEVEL
DIVERGENT FLOW SETTING UP OVER NORTHWEST OHIO...WITH CONTINUED 850
MB MOISTURE TRANSPORT INTO LOWER MICHIGAN. SURFACE BASED INSTABILITY
INDICATED AS WELL...AS LIS REMAIN NEGATIVE. KIND OF AN ABRUPT
TRANSITION TO GO FROM NO PRECIP TO MENTIONING LIKELY POPS. WILL THUS
ONLY CARRY CHANCE POPS...AS THERE STILL IS A CHANCE THE UPPER LEVEL
CIRCULATION MAY BE A LITTLE FARTHER EAST (PER CANADIAN)...WHICH
WOULD NOT SUPPORT LIKELY POPS.

EXPECTING RIDGING TO FINALLY BUILD INTO SOUTHEAST MICHIGAN SUNDAY
NIGHT...PER GFS/EUROPEAN. THERE IS ALWAYS THE CONCERN THE MODELS ARE
BREAKING DOWN THE HIGHLY AMPLIFIED/BLOCKING PATTERN TOO SOON
HOWEVER. EITHER WAY...RIDGING AT THE SURFACE AND ALOFT SUNDAY NIGHT
WILL BE SHORT LIVED...AS NEXT SHORTWAVE TROUGH MOVES INTO THE
CENTRAL GREAT LAKES LATE MONDAY. 00Z GFS INDICATING A DEEPENING
SYSTEM WHICH TRIES TO CUTOFF OVER LOWER MICHIGAN ON TUESDAY.
HOWEVER...IT DOES LOOK LIKE THIS SOLUTION IS CONVECTIVELY INDUCED.

WITH THE STRONG NORTHWEST FLOW OVER SOUTHERN CANADA...REALLY DO NOT
HAVE A GOOD FEEL FOR SHORTWAVES DIVING SOUTHEAST INTO THE GREAT LAKE
REGION. BECAUSE OF THIS...NOT PLANNING ON MAKING ANY CHANGES TO THE
EXTENDED.

JUST SOME MINOR TWEAKS MADE TO TEMPS OVER THE NEXT COUPLE OF DAYS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 9:45 AM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 AM EDT SAT JUL 17 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-181000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
945 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE
REGION. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. BRIEF
HEAVY RAINFALL IS POSSIBLE AS THUNDERSTORM MOVEMENT WILL BE SLOW TO
THE SOUTH AT 5 TO 10 MPH.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AS
A SERIES OF COLD FRONTS MOVE THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SF/BGM

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:47 PM EDTSevere Thunderstorm WarningDTXSanilac58 min
Jul 17, 3:11 PM EDTSevere Thunderstorm WarningDTXGenesee64 min
Jul 17, 4:27 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland63 min
Jul 17, 4:55 PM EDTSevere Thunderstorm WarningDTXLapeer65 min
Jul 17, 5:11 PM EDTSevere Thunderstorm WarningDTXSaint Clair64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.